Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 12, 2023, 7:55 PM CDT for Greenwood County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2023, 7:55 PM CDT (00:55 UTC)
- Expired
- May 13, 2023, 2:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Greenwood County, KS
The radar
The Wichita radar (KICT), 118 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3056 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 16.8
The text
As transmitted.
639
WGUS53 KICT 130055
FFWICT
KSC073-130700-
/O.NEW.KICT.FF.W.0001.230513T0055Z-230513T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
755 PM CDT Fri May 12 2023
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Southeastern Greenwood County in southeastern Kansas...
* Until 200 AM CDT Saturday.
* At 755 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Severy, Fall River, Climax, Fall River Lake, Fall River State
Park, Cross Timbers State Park and Toronto Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
&&
LAT...LON 3761 9617 3761 9635 3774 9628 3783 9622
3786 9618 3787 9596 3760 9596 3760 9599
3760 9600 3760 9603 3760 9604 3760 9605
3760 9607 3761 9612
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Butler1 follow-up statement
269
WGUS73 KICT 130651
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
151 AM CDT Sat May 13 2023
KSC073-130701-
/O.EXP.KICT.FF.W.0001.000000T0000Z-230513T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenwood KS-
151 AM CDT Sat May 13 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 2 AM CDT EARLY THIS MORNING
FOR SOUTHEASTERN GREENWOOD COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3761 9617 3761 9635 3774 9628 3783 9622
3786 9618 3787 9596 3760 9596 3760 9599
3760 9600 3760 9603 3760 9604 3760 9605
3760 9607 3761 9612
$$
JakubWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 12, 6:36 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 12, 6:36 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Wichita KS 636 PM CDT Fri May 12 2023 .SHORT TERM...(This evening through Monday night) Issued at 246 PM CDT Fri May 12 2023 Key Points: * A Few Storms Are Possible This Afternoon and Evening, Some Possibly Severe -- Mainly East of a Line from Cottonwood Falls to El Dorado to Arkansas City * Showers and A Few Storms Expected Saturday and Sunday * Small Rain Chances Each Day Next Week This evening through Monday night... As of 3 PM Friday afternoon, an impressive midlevel low continues to rotate across western NE. An attendant surface low was positioned across south central NE with a dryline/Pacific front extending southeast to near Manhattan and south-southwest from there into north TX. An expansive cumulus field extends from eastern NE through eastern OK. To this point, there hasn't been too much agitation within the cumulus field across KS. As winds behind the dryline/Pacific front veer to southwest and west, convergence along the boundary should increase, likely resulting in convective initiation. The background environment is conditionally favorable for a few severe storms with mixed-layer CAPE values exceeding 3000 J/kg and effective shear nearing 30 kt. In addition, downdraft CAPE values are generally around 1200 J/kg across the warm/moist sector. Summing all of this up, the primary concern with the strongest updrafts will be large hail up to golf ball size and damaging winds up to 70 MPH. At this point, thunderstorm development is likely to remain east of line from Cottonwood Falls to El Dorado to Arkansas City. Areas to the west of this line are likely to remain dry, unfortunately. A few showers and storms may linger into the overnight hours across far eastern KS as the Pacific front progresses eastward. Transitioning into Saturday, a compact midlevel wave across northern Mexico will lift northward across west TX and OK. Scattered showers and few storms are likely to accompany its approach. The bulk of rain activity will remain along and south of the OK through the daytime hours Saturday. Rain chances expand northward Saturday night into Sunday night as the midlevel wave advances northward across the High Plains. Limited instability and minimal shear will keep any severe storm chances to a minimum. Rain coverage will gradually decrease by Monday evening as the aforementioned midlevel wave decays across the northern High Plains. .LONG TERM...(Tuesday through Friday) Issued at 246 PM CDT Fri May 12 2023 Transitioning into Tuesday and beyond, a western ridge axis is forecast to amplify with northwesterly midlevel flow taking shape across the central and northern Plains. Weak perturbations translating through the midlevel flow could provide sufficient ascent for a few showers/storms each day next week but confidence in timing/coverage/location of any storms remains low. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 635 PM CDT Fri May 12 2023 Widely scattered convection continues just east of a diffuse dryline currently over the Flint Hills from KMHK to near KWLD. Convection is diurnally driven, so not sure how long the convection will last past sunset. The closest convection may venture towards the KCNU taf location, so will include a VCTS in for this chance. For now will not go with a tempo group, for this chance, as most of the convection stays just NW of KCNU. Expecting this convection to wane as we get past sunset. For the rest of the area, expect VFR conditions with any diurnally driven cumulus to end as afternoon heating wanes. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 86 63 77 / 10 10 40 70 Hutchinson 58 84 61 77 / 0 10 40 50 Newton 59 84 62 77 / 10 10 30 60 ElDorado 60 85 63 79 / 20 10 30 70 Winfield-KWLD 61 86 63 80 / 20 20 50 70 Russell 55 82 57 75 / 0 0 20 50 Great Bend 55 82 58 74 / 0 0 30 50 Salina 58 85 61 78 / 10 0 20 50 McPherson 58 84 61 77 / 0 10 30 50 Coffeyville 65 85 64 83 / 30 20 30 70 Chanute 65 86 65 84 / 30 10 20 70 Iola 64 86 64 84 / 30 10 20 60 Parsons-KPPF 65 85 64 83 / 30 20 20 70 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...BMB LONG TERM...BMB AVIATION...Ketcham
Hazardous weather outlook, May 12, 2:45 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 245 PM CDT Fri May 12 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 245 PM CDT Fri May 12 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight A few thunderstorms are possible late this afternoon into the evening, generally east of a line extending from Cottonwood Falls to El Dorado to Arkansas City. The strongest storms will be capable of large hail up to golf ball size and wind gusts up to 70 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated thunderstorms are possible Saturday across southern Kansas, with periodic chances across much of central and southern Kansas Saturday night through Sunday night. While a few strong storms are possible, the risk for organized severe storms is very low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, May 12, 6:48 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
648 PM CDT Fri May 12 2023
KSZ093-098-130015-
Cowley KS-Chautauqua KS-
648 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of southeastern Cowley
and western Chautauqua Counties through 715 PM CDT...
At 648 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cedar Vale, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cedar Vale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Kansas.
&&
LAT...LON 3700 9678 3727 9662 3726 9611 3700 9643
TIME...MOT...LOC 2348Z 218DEG 28KT 3704 9655
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MCGUIRELocal storm report, May 12, 7:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
742 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL CLIMAX 37.72N 96.22W
05/12/2023 M0.88 INCH GREENWOOD KS LAW ENFORCEMENT
&&Local storm report, May 12, 7:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
743 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL CLIMAX 37.72N 96.22W
05/12/2023 M1.00 INCH GREENWOOD KS LAW ENFORCEMENT
&&Local storm report, May 12, 7:44 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL 1 S CLIMAX 37.71N 96.22W
05/12/2023 E1.00 INCH GREENWOOD KS FIRE DEPT/RESCUE
&&Special weather statement, May 12, 7:44 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
744 PM CDT Fri May 12 2023
KSZ093-094-130130-
Cowley KS-Elk KS-
744 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of Elk and northeastern
Cowley Counties through 830 PM CDT...
At 743 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grenola, or 12 miles north of Cedar Vale, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Howard, Moline, Grenola and Cambridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Kansas.
&&
LAT...LON 3726 9673 3748 9660 3748 9652 3761 9652
3760 9603 3730 9634 3730 9652 3724 9653
TIME...MOT...LOC 0043Z 210DEG 17KT 3728 9649
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MCGUIRESpecial weather statement, May 12, 7:47 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Wichita KS
747 PM CDT Fri May 12 2023
KSZ069-093-094-130115-
Butler KS-Cowley KS-Elk KS-
747 PM CDT Fri May 12 2023
...A strong thunderstorm will impact portions of northwestern Elk,
northeastern Cowley and southeastern Butler Counties through 815 PM
CDT...
At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near
Latham, or 16 miles southeast of Leon, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Latham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Kansas.
&&
LAT...LON 3744 9673 3771 9672 3763 9653 3761 9652
3761 9648 3758 9641 3742 9656
TIME...MOT...LOC 0047Z 210DEG 17KT 3749 9662
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MCGUIREThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:00 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 60 min |
| May 12, 7:16 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 33 min |
| May 12, 7:18 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 31 min |
| May 12, 7:44 PM CDT | Special Weather Statement | ICT | Elk | 46 min |
| May 12, 7:47 PM CDT | Special Weather Statement | ICT | Elk | 28 min |
| May 12, 7:55 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 23 min |
| May 12, 8:01 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 59 min |
| May 12, 8:47 PM CDT | Special Weather Statement | ICT | Woodson | 28 min |
| May 12, 9:31 PM CDT | Special Weather Statement | ICT | Wilson | 29 min |
| May 12, 10:08 PM CDT | Special Weather Statement | ICT | Wilson | 37 min |
| May 12, 10:09 PM CDT | Special Weather Statement | ICT | Allen | 36 min |
| May 12, 10:16 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 59 min |
| May 12, 10:22 PM CDT | Special Weather Statement | ICT | Chautauqua | 23 min |
| May 12, 10:47 PM CDT | Areal Flood Warning | ICT | Wilson | 6 hr |
| May 12, 11:05 PM CDT | Special Weather Statement | ICT | Allen | 25 min |
| May 12, 11:18 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 18 min |
| May 12, 11:32 PM CDT | Special Weather Statement | ICT | Allen | 28 min |
| May 12, 11:51 PM CDT | Special Weather Statement | ICT | Neosho | 54 min |
| May 13, 12:20 AM CDT | Special Weather Statement | ICT | Labette | 40 min |
| May 13, 12:56 AM CDT | Special Weather Statement | ICT | Neosho | 49 min |
| May 13, 1:31 AM CDT | Special Weather Statement | ICT | Labette | 29 min |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.